Alert archive / Iowa / Flash Flood Warnings in 1998

Flash Flood Warning 4, NWS Quad Cities, IA

June 14, 1998Keokuk County, Iowa

NWS Quad Cities, IA issued this flash flood warning at Jun 14, 1998, 4:57 PM CDT for Keokuk County, Iowa. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 14, 1998, 4:57 PM CDT (21:57 UTC)
Expired
Jun 14, 1998, 10:00 PM CDT
In force
5 hr
Issued by
NWS Quad Cities, IA
Area
Whole counties

County Keokuk County, IA

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.0 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 1998-06-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 8 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 1998-06-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
8 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
922 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLI 142158
FFWMLI
IAC011-031-087-095-101-103-107-113-183-150300-

BULLETIN - EAS ACTIVATION REQUESTED
FLOOD WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
457 PM CDT SUN JUN 14 1998

THE NATIONAL WEATHER SERVICE IN QUAD CITIES IA HAS ISSUED A

* FLOOD WARNING FOR...
  BENTON COUNTY IN EAST CENTRAL IOWA
  CEDAR COUNTY IN EAST CENTRAL IOWA
  HENRY COUNTY IOWA IN SOUTHEASTERN IOWA
  IOWA COUNTY IN EAST CENTRAL IOWA
  JEFFERSON COUNTY IN SOUTHEASTERN IOWA
  JOHNSON COUNTY IN EAST CENTRAL IOWA
  KEOKUK COUNTY IN SOUTHEASTERN IOWA
  LINN COUNTY IN EAST CENTRAL IOWA
  WASHINGTON COUNTY IN SOUTHEASTERN IOWA

* UNTIL 1000 PM CDT

* HEAVY RAINFALL EARLIER TODAY HAS SATURATED THE GROUND ACROSS THE
  AFFECTED AREA.  FLOODING HAS BEEN REPORTED ACROSS PARTS OF LINN
  COUNTY WITH SOME STREET CLOSINGS.

* ADDITIONAL SHOWERS AND THUNDERSTORMS WITH AN ADDITIONAL 1-2 INCHES
  OF RAIN CAN BE EXPECTED THROUGH THIS EVENING.

DO NOT DRIVE THROUGH FLOODED AREAS! TWO FEET OF SWIFTLY FLOWING
WATER CAN WASH MOST VEHICLES FROM A ROAD. ALSO...THE ROADBED MAY
NOT BE INTACT UNDER THE WATER.

PIERCE


&

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Jun 14, 1:40 PM CDT, 3 hours 17 minutes earlier.

Area forecast discussion, Jun 14, 1:40 PM CDT, 3 hours 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
140 PM CDT SUN JUN 14 1998

WILL KEEP DISC BRIEF WITH TOR BOX JUST ISSUED BY SPC FOR MOST OF CWA.
5H PROFILER PLANVIEW DEPICTED CLOSED LOW OVER SOUTHWEST IOWA DRIFTING
TO THE EAST. EARLY AFTERNOON VISIBLE SATELLITE IMAGERY SHOWED LINE OF
CBS LIFTING NORTHEAST FROM NORTHERN MISSOURI ASSOCIATED WITH DRY
PUNCH.

SUGGEST CONTINUATION OF FLOOD WATCH FOR IOWA COUNTIES IN LIGHT OF
LATEST AND FUTURE HEAVY RAINS. GRADUAL IMPROVEMENT BEGINNING MONDAY
AS SYSTEM SHIFTS TO THE EAST OF REGION.

CID 62/++   DBQ 62/++  MLI 62/++  BRL 64/++

BERG

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 14, 3:24 PM CDTSevere Thunderstorm WarningDVNVan Buren66 min
Jun 14, 4:00 PM CDTTornado WarningDVNLee65 min
Jun 14, 4:57 PM CDTFlash Flood WarningDVNBenton, Cedar, Iowa, Johnson, Linn, Washington5 hr
Jun 14, 4:57 PM CDTFlash Flood WarningDVNHenry, Jefferson5 hr
Jun 14, 5:04 PM CDTFlash Flood WarningDVNLee, Van Buren5 hr

Nearby

Flash Flood Warnings in Iowa, 1998Every flash flood warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.